Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 8, 2017, 7:49 PM MDT for Glacier County, Liberty County, Toole County, Montana. It was in force for 26 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2017, 7:49 PM MDT (01:49 UTC)
- Expired
- Jun 8, 2017, 8:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Glacier County, MT, Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 148 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 7:49 PM MDT | TSTM WND DMG | 4 N Shelby, MT | DOUBLE SEMI-TRAILER BLOWN OVER AT MM358 INTERSTATE 15 NORTH OF SHELBY |
| Jun 8, 7:49 PM MDT | TSTM WND GST 58 | 11 Nnw Devon, MT | |
| Jun 8, 7:51 PM MDT | TSTM WND GST 62 | 6 S Oilmont, MT | SOCIAL MEDIA REPORT FROM STORM CHASER |
| Jun 8, 7:52 PM MDT | TSTM WND GST 83 | Sunburst, MT | SUNBURST DOT SENSOR RECORDED A GUST OF 83MPH. |
| Jun 8, 7:59 PM MDT | TSTM WND GST 115 | 3 Se Sunburst, MT | 115 MPH WIND GUST. DAMAGE TO TREES AND PICNIC AREA. SOME ROOF AND SIDING DAMAGE. |
| Jun 8, 8:00 PM MDT | TSTM WND GST 75 | 7 Nw Devon, MT | MESONET STATION KNGMT, 6 NW DEVON. |
| Jun 8, 8:06 PM MDT | TSTM WND GST 58 | 16 Nnw Galata, MT | MESONET STATION E4238, 15 NNW GALATA. |
| Jun 8, 8:06 PM MDT | TSTM WND GST 58 | 16 Nnw Galata, MT | |
| Jun 8, 8:08 PM MDT | TSTM WND DMG | 4 N Shelby, MT | REPORTS OF BLOWN OVER VEHICLES... 2 SEMIS AND 1 CAMPER... ON I-15 NORTH OF SHELBY |
| Jun 8, 8:09 PM MDT | TSTM WND GST 51 | Kevin, MT | MESONET STATION D0975, KEVIN. |
| Jun 8, 8:10 PM MDT | TSTM WND DMG | Kevin, MT | FACEBOOK REPORT LOST A BUNCH OF BRANCHES AND PART OF A DEAD TREE TRUNK FROM THE TOP OF THE TREE. ALSO LOST POWER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 4:46 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 3116 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
026
WUUS55 KTFX 090149
SVRTFX
MTC035-051-101-090215-
/O.NEW.KTFX.SV.W.0031.170609T0149Z-170609T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
749 PM MDT THU JUN 8 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Liberty County in north central Montana...
Northeastern Glacier County in north central Montana...
Toole County in north central Montana...
* Until 815 PM MDT
* At 747 PM MDT, severe thunderstorms were located along a line
extending from Cut Bank to 7 miles south of Kevin to 12 miles west
of Lothair, moving north at 70 mph.
HAZARD...70 mph wind gusts.
SOURCE...At 740 PM, trained weather spotters reported wind gusts
of 60 to 70 mph in Shelby, including damage to a
building.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Cut Bank, Sunburst, Kevin, Sweet Grass, Oilmont, Santa Rita,
Whitlash, Ferdig and Devon.
LAT...LON 4900 11105 4845 11141 4858 11195 4859 11248
4900 11232
TIME...MOT...LOC 0147Z 198DEG 59KT 4865 11235 4865 11192 4854 11149
HAIL...<.75IN
WIND...70MPH
$$
MARTIN1 follow-up statement
964
WWUS55 KTFX 090206
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
806 PM MDT THU JUN 8 2017
MTC035-051-101-090215-
/O.CON.KTFX.SV.W.0031.000000T0000Z-170609T0215Z/
Liberty MT-Glacier MT-Toole MT-
806 PM MDT THU JUN 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHWESTERN LIBERTY...NORTHEASTERN GLACIER AND TOOLE COUNTIES...
At 803 PM MDT, severe thunderstorms were located along a line
extending from 18 miles northwest of Kevin to 12 miles east of
Sunburst to 19 miles north of Lothair, moving northeast at 80 mph.
HAZARD...70 mph wind gusts and penny size hail. This storm has a
history of producing wind damage across Toole County.
SOURCE...Trained weather spotters have reported 60 to 70 mph wind
damage and damage along Interstate 15 north of Shelby.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Strong cross winds will
make travel dangerous for high profile vehicles.
Locations impacted include...
Cut Bank, Sunburst, Kevin, Sweet Grass, Oilmont, Santa Rita, Whitlash
and Ferdig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging wind gusts.
&&
LAT...LON 4900 11105 4846 11142 4858 11195 4861 11245
4900 11232
TIME...MOT...LOC 0203Z 206DEG 70KT 4896 11221 4895 11165 4876 11123
HAIL...0.75IN
WIND...70MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:11 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 8, 5:11 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 511 PM MDT Thu Jun 8 2017 .UPDATE... Thunderstorms have developed along the Rocky Mountain Front late this afternoon. Instability is peaking with warm air and unusually high dewpoints across North-central Montana. Mid-level lapse rates and shear are increasing as a shortwave trough advances from the southwest. Storms are expected to progress to the east-northeast, with some potential for damaging winds and large hail. A Severe Thunderstorm Watch is now in effect through 11pm. && .SYNOPSIS... Ongoing strong to severe thunderstorms will continue into the overnight hours with damaging winds and large hail the main threats. By Friday, there is a continued chance of showers and a few storms, with only a few spotty showers over the weekend. However, by the start of the work week on Monday and Tuesday, there is the potential for widespread heavy rainfall as the next major storm system develops and impacts a large majority of our area. High temperatures will return to near seasonable levels on Friday and into the upcoming weekend. && .DISCUSSION... && .AVIATION... Updated 1743Z. VFR conditions will generally prevail through the forecast period, however, increasing instability during the afternoon hours ahead of an upper level disturbance could bring isolated to widely scattered thunderstorms for the mid/late afternoon and into the evening hours. Those terminals most at risk of seeing a thunderstorm are KCTB, KGTF, KHVR, and KHLN. Storms could become strong to severe near these terminals, producing gusty/erratic winds, hail, and heavy rain. In addition to the threat for precipitation, a Pacific Front will sweep from west to east across the region during the evening. This front will bring a wind shift, in addition to breezy winds which could gust upwards of 30kts. - Moldan/Martin && .HYDROLOGY... The flood warning for the Big Hole River near Melrose has been cancelled. The river has fallen below flood stage. However the river will remain high for the next several days and could once again exceed flood stage later this weekend or next week. Additionally, there is the potential for a late spring storm early next week that could bring widespread heavy precipitation to portions of Central and North Central MT. Rainfall amounts could be heavy enough that some flooding problems develop. Brusda && .PREV DISCUSSION... /ISSUED 242 PM MDT Thu Jun 8 2017/ Rest of Today through Tonight...As of 1pm, the atmosphere remains capped. However, lift will continue to increase in association with the approaching shortwave. Still think this wave and convergence near/north of the SFC low track will aid in storms developing this afternoon over the mountains, then moving out over the plains through tonight. But, it still should be noted that if the cap holds, the coverage of storms my be fairly isolated. Regardless, any storm that can break through the cap and sustain itself will be in a favorable environment for strong to severe storms capable of large hail, damaging winds, and heavy rainfall. With near to above normal moisture in the atmosphere, isolated flash flooding cannot be ruled out. Still think the greatest threat for storms and severe weather will be along the Hi-line. Southern sections of central Montana (ie. Great Falls to Lewistown) will be more conditional on whether the cap breaks or not. Friday/Friday Night...As the large upper low over the Pacific continues to edge eastward, another potent s/w is forecast to traverse the area, with a focus of precipitation across the southern half of our CWA. While shear across SW MT looks fairly strong on Friday, instability looks much weaker than today. That said, certainly cannot rule out a few stronger storms developing, capable of gusty winds and hail. Showers and storms may clip southern sections of central Montana, but the Hi-line looks to stay mostly dry and breezy. Martin Saturday through Sunday...A few scattered showers will be possible over the weekend as the region will be in-between storm systems. Most showers will be short lived and light. Afternoon temperatures will be a bit below normal. For Monday through Tuesday night...A strong late season spring storm will affect the region. Both the GFS/EC prog some of the heaviest precipitation over portions of Central and North Central MT where 1 to 3 inches of rain could fall. Isolated higher amounts are possible. Expect some adjustments over the next few days. The heavy rainfall could result in flooding problems. Thus pops have been raised for this period. Temperatures will be below normal. For Wednesday into Thursday...The flow aloft will be out of the northwest. Expect a slow warming trend...with a few light showers. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 53 70 45 66 / 30 30 30 10 CTB 49 67 43 64 / 60 0 10 10 HLN 54 70 45 66 / 30 70 50 20 BZN 49 71 44 66 / 10 40 50 20 WEY 39 61 35 59 / 0 30 50 20 DLN 48 68 41 62 / 20 50 30 10 HVR 56 76 48 73 / 50 10 20 0 LWT 54 69 44 65 / 10 80 50 10 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton && weather.gov/greatfalls
In the hours before
Local storm report, Jun 8, 7:12 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
712 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL VALIER 48.30N 112.24W
06/08/2017 E0.25 INCH PONDERA MT TRAINED SPOTTER
LITTLE PEA SIZED HAIL... ESTIMATES 30 MPH WINDS...
HEAVY RAIN... AND LOTS OF LIGHTNING
&&
JAALocal storm report, Jun 8, 7:17 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
717 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 14 NNE SANTA RITA 48.96N 112.25W
06/08/2017 E0.88 INCH GLACIER MT TRAINED SPOTTER
HEAVY RAIN ALSO OBSERVED
&&
JAALocal storm report, Jun 8, 7:19 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
719 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST CONRAD 48.17N 111.95W
06/08/2017 E55 MPH PONDERA MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS 50 TO 55MPH WIND GUST ALONG
WITH BLOWING DUST.
&&
KLGLocal storm report, Jun 8, 7:22 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
722 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 15 N SANTA RITA 48.98N 112.35W
06/08/2017 E0.88 INCH GLACIER MT TRAINED SPOTTER
&&
JAALocal storm report, Jun 8, 7:39 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG 5 W LEDGER 48.27N 111.94W
06/08/2017 PONDERA MT TRAINED SPOTTER
COTTONWOOD TREE BLOWN DOWN BY THUNDERSTORM OUTFLOW
WINDS THAT WERE ESTIMATED AROUND 60 MPH
&&
MARTINLocal storm report, Jun 8, 7:48 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
748 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST SHELBY 48.51N 111.86W
06/08/2017 E65 MPH TOOLE MT TRAINED SPOTTER
SEVERE WIND GUST BLEW SHEET METAL AROUND POLE.
&&
KLGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:10 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 25 min |
| Jun 8, 6:37 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Toole | 38 min |
| Jun 8, 7:05 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 25 min |
| Jun 8, 7:13 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 47 min |
| Jun 8, 8:14 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty, Toole | 46 min |
| Jun 8, 8:59 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill, Liberty | 46 min |
| Jun 8, 9:00 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Jun 8, 9:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 45 min |
| Jun 8, 10:30 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 30 min |
| Jun 8, 11:03 PM MDT | Special Weather Statement | TFX | Blaine | 42 min |
| Jun 9, 1:45 PM MDT | Special Weather Statement | TFX | Jefferson | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.